Ask a doctor

Will Acccutane lighten my scars? Is the medication making my skin sensitive to the sun, causing freckles?

I've been using Accutane for 5 months now. My skin cleared but due to dark pigmentation I have some scarring and that summer is near I am noticing freckles under my eyes and noes and random spots on my face. I have tan skin and never had freckles. Its so frustrating because I am using an intense medication to clear my skin then turns out I get freckles. Overall, I have two questions:

Doctor Answers (1)

Accutane, scarring, and discoloration

+1
What happens when acne actually clears is the people realize how much scarring and post inflammatory hyperpigmentation (PIH) they have. People don't notice this when acne is present, but they do when it clears up. Over time, a lot of the PIH clears up on its own, or you can try a prescription like hydroquinone. The scarring doesn't really resolve without other treatment. Accutane does make you more sun sensitive while you are on it, which is why you need sunscreen every day, regardless of your skin tone.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."


Las Vegas Dermatologist
4.5 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.